Written by: Heather Helmendach, Legal Assistant
Law Offices of Thomas J. Lamb, P.A.
Though a link between the sodium-glucose co-transporter 2 (SGLT2) inhibitors class of drugs and diabetic ketoacidosis (DKA) has been previously addressed, the European Medicines Agency (EMA) recently reviewed these type 2 diabetes medications, and gave recommendations to healthcare providers on how to diminish the risk of diabetic ketoacidosis (DKA) while taking them.
For clarification purposes, some common SGLT2 inhibitors are Invokana, Invokamet / Vokanamet (Europe), Farxiga / Forxiga (Europe), Xigduo, Jardiance, and Synjardy, and the EMA defines diabetic ketoacidosis as "a serious complication of diabetes caused by low insulin levels."
Some abnormalities have occurred in those diagnosed with DKA while taking SGLT2 inhibitors. For example, some individuals presented with only slightly elevated blood glucose levels.
Given that DKA does not always entail higher blood glucose levels, the EMA urges healthcare providers and those taking SGLT2 inhibitors to also watch for other common symptoms of DKA. Such symptoms include "rapid weight loss, nausea or vomiting, stomach pain, excessive thirst, fast and deep breathing, confusion, unusual sleepiness or tiredness, a sweet smell to the breath, a sweet or metallic taste in the mouth, or a different odour to urine or sweat."
Though rare, DKA can have life-threatening -- and even fatal -- consequences. As such, the EMA warns those taking these drugs to cease immediately if they are diagnosed with DKA, unless another cause of DKA can be identified.
Additionally, the Drug Safety Update article "SGLT2 inhibitors: updated advice on the risk of diabetic ketoacidosis" warns of various factors that "may predispose patients taking an SGLT2 inhibitor to DKA":
- a low beta cell function reserve (eg, patients with type 2 diabetes who have low C-peptide levels, latent autoimmune diabetes in adults [LADA], or a history of pancreatitis)
- conditions leading to restricted food intake or severe dehydration
- sudden reduction in insulin
- increased insulin requirements due to acute illness
- alcohol abuse
At the present time, we will continue to monitor medical literature concerning the SGLT2 inhibitors class of drugs, and their relation to diabetic ketoacidosis. Updates will be provided as available.
Drug Injury Watch: Side Effects News & Reports
Drug Injury Law: Medical & Legal Information
More articles on this topic:
- Health Canada Warns About Link Between DKA & Popular Diabetes Drugs
- Canagliflozin Also Causes DKA in Those With Type 1 Diabetes
- U.S. FDA warns on newer class of type 2 diabetes drugs